I went to see the doctor a couple of years ago for occasional skipped beats that took my breath away and gave me a good scare. They did a bunch of tests and told me everything looks good and not to worry about it unless it worsens.Well it got better, not worse until very recently. I started having what I thought was some kind of digestive problem about a month or so ago. It's gone on fairly steadily and tonight I took my pulse and much to my astonishment and fear it turns out that I'm missing several beats per minute. They correspond with the feeling I mistook for some kind of digestive problem. Every time I skip a beat I get that "digestive feeling". It scares me to think that this has been going on for a month without me even recognizing it. I don't get that "breath taken away feeling" like I had in the past. Just this rumble in my upper abdomen. Now I'm afraid to go to sleep. I drink three to four cups of coffee a day and I recently started taking astaxathin to try and reduce may blood pressure naturally so I wouldn't have to keep taking the Hydrochlorathiazide that I've taken for ten years. Also take levothyroxin (levothyroxine). I have no thyroid as of 2002. Other than that, I'm in good shape. Not overweight. Try to eat well. Can anyone give me some insight and perhaps ease my mind a little? Are there any supplements that can control this kind of thing.
P.S. I've been suffering with a stiff neck for almost or perhaps as long as this has been going on.
You do sound like an anxious person? and if this is the case it might be vagus nerve stimulation. We have two basic systems in our body, one which keeps us in top gear and another which keeps us nice and calm. When one system switches to the other, we can sometimes feel it kickstarting into action. The Vagus nerve is the biggest nerve in the body, it connects to the lungs, heart, liver, pancreas, stomach, small intestine, etc. This is why we get those kind of butterfly feelings when we get anxious, the vagus nerve is being overridden with hormones such as adrenaline. It is not a harmful system, it is part of our design and switching from one to the other is perfectly normal. Sometimes when I've had a bit of a stressful moment and calm down, I feel a slight kick in my heart and sometimes it sends a kind of shiver through the body, as the vagus nerve takes over again. The Lungs can stimulate this nerve to get it back in control during stress, and it's how most relaxation techniques work. A good deep slow breath stimulates the nerve and gets everything calmed down again. Excessive stimulation of the vagus nerve can be interfered with by certain stimulants such as caffeine. Some people end up having to take relaxation meds to counteract the problem. It's just a hunch, but from what you are describing, this sounds like a possibility.
It can end up like a loop at times. You get stressed, feel a kick, then you start to relax and feel the kick again. This causes panic, so you switch back to fast mode and get another kick. On and on and on until you accept it and stop the panic. Next time you feel it, sit comfortably and take a few slow deep breaths to see if it helps. During this time, try not to think of scary things, think of something peaceful.
Thanks for your input. I don't know anything about the vagus nerve. I will follow up and learn a little about it but my problem seems fairly constant rather than sporadic and I'm also fairly calm except when my heart is skipping beats :^).
Did you mean that caffeine would be a good thing for interfering with the excessive stimulation of the vagus nerve? i.e. helpful
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.